Vitamin A plays a very essential part in the proper functioning of the body. It is needed for healthy development and sustenance of the skin, skeletal system, teeth and the soft tissues in the body. The most important function of Vitamin A is production of retinal pigments in the eye. This vitamin is also believed to be responsible for reproduction and is said to play a role in breastfeeding too.
Overdose of Vitamin A
Overdose of vitamin A can be classified into two types, acute and chronic. When the dosage exceeds 25,000 IU per kg of body weight it is termed acute overdose. If this amount is about 4000 IU per kg but has been noticed over a period of 6 to 15 months, the condition is termed as chronic vitamin A overdose. In cases of children this condition can start at a level as low as 1500 IU per kg of body weight.
Overuse or overdose of this vitamin too can cause problems of which some can be serious. Such overdose is also called Vitamin A toxicity and various symptoms have been reported in respect of such toxicity. Such toxicity due to overdose is mainly attributed to it being a fat soluble vitamin. Fat soluble vitamins like Vitamin A have a tendency to accumulate and create problems when the amount exceeds the admissible limits. So the moment one identifies any of the symptoms of Vitamin A overdose, one should consult the doctor immediately.
Symptoms of Vitamin A Overdose
In this condition the people seems to become extra responsive to stimuli and shows it through anger, frustration, impatience as well as annoyance. Mood swings can also be said to be a part of this sign.
This condition is quite well known to most of the people. This is the uneasy state that a person falls into when he or she feels restless and develops a tendency to vomit. However, nausea can occur with or without vomiting. Actually nausea is not any disease but the reactionary action of the body to fight any abnormality and that includes excess amount of vitamin A. Vertigo, or the sensation of the whole body spinning, and dizziness may also accompany such signs.
Loss of Appetite
The general condition is that the person will not feel like eating and may show signs of abdominal pain or become anorexic. But that may not be enough to say that the person is suffering from vitamin A overdose. This is just one of the signs but it should not be neglected at all and if possible the cause may be pin-pointed down to the vitamin overdose by the process of elimination.
Blurred vision and Bulging eyes
Blurred vision may be one of the symptoms. Most of the times this symptom is associated with vitamin E overdose, but it is also seen in vitamin A overdose cases. In such cases the person may find it difficult to do his or her normal duties. At the same time the person may show signs of the eyes bulging out of their sockets. This happens when the optic disc at the back of the eye expands.
Though it is said that headache can be a symptom of many diseases and conditions, it is considered among one of the main symptoms of vitamin A overdose. Headache here means not only a pain in the head but also in the face, neck and mouth.
Hair loss is another symptom of vitamin A overdose and it is the result of over stimulation of the hair follicles which may lead to inflammation of the follicles. In such conditions the hairs fall off and the person experiences hair loss.
Fatigue, Lethargy and Tiredness
Fatigue, lethargy and tiredness can also be seen in cases of overdose of this vitamin. Such symptoms may also be seen in cases of loss of sleep, drug abuse, etc. So, It is important to ascertain that such conditions are absent before confirming that the person is actually suffering from vitamin A overdose.
Muscle and Joint Pain
Muscle and joint pains are quite common in cases of vitamin A overdose.
This is another of the important symptoms. The person may be found to be losing interest in life, passing through a general condition of sadness, low self-esteem, etc. The person may even feel paranoiac and experience hallucinations like a person suffering from schizophrenia. But both these conditions actually may not be related to the causes that are generally associated with depression or schizophrenia. In fact, the condition may not be actually what these show. But there is every chance that the person may be wrongly diagnosed with depression or schizophrenia as vitamin A overdose can mimic these conditions.
Symptoms of Chronic Overdose of Vitamin A
All the above symptoms are common to the acute overdose conditions. In case of chronic overdose conditions the persons may show other symptoms apart from the above mentioned ones.
Generally it is said that a person is suffering from diarrhea when he or she passes watery stool for more than three times a day. So if a person shows this sign then and it is supported by the other symptoms of vitamin A overdose then it can be established that the person is suffering from overdose.
Fever and Delirium
Again, fever is a symptom that can mean any disease. However, when all other factors support vitamin A overdose, it is taken into consideration as one of the symptoms. Such fever may also be accompanied by delirium. Delirium is a condition when the person’s normal senses fail to act in a coordinated way and may even lead to temporary suspension of memory formation. This condition can be anything from normal to very serious.
The above signs and symptoms are of acute vitamin A overdose. Apart from these a person suffering from chronic overdose of vitamin A can suffer from dry skin, dried up mucous membranes, dry and fissured lips and anemia. Further, the bones may become brittle; the person may develop osteoporosis and the bone formation may get hindered. This will show in easy fractures and pain in the joints.
Women who are suffering from overdose of vitamin A can also face problems related to regularity of menstrual cycles. Mostly, the problem that a woman faces is related to reduction of menstrual flow.